Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 83, NWS Birmingham, AL

August 20, 2003Marion County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 20, 2003, 8:46 PM CDT for Marion County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 8:46 PM CDT (01:46 UTC)
Expired
Aug 20, 2003, 11:45 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marion County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3245 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 210150
FFWBHM
ALC093-210445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
846 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA

* UNTIL 1145 PM CDT

* AT 843 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM WITH VERY HEAVY RAIN OVER NORTHWEST MARION COUNTY.  THE 
AREA OF HEAVY RAIN WAS NEARLY STATIONARY. RADAR INDICATES THAT 3 OR 
MORE INCHES OF RAIN HAS FALLEN OVER NORTHWEST MARION COUNTY SINCE 7 
PM...AND SINCE THE STORM IS STATIONARY AN ADDITIONAL 1 OR 2 INCHES 
OF RAIN IS POSSIBLE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.

LAT...LON 3431 8795 3412 8796 3410 8765 3431 8765

$$
2 follow-up statements
000 
WGUS74 KBMX 210247
FFSBHM
ALC093-210445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
942 PM CDT WED AUG 20 2003

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MARION COUNTY UNTIL 1145
PM CDT.

AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE TO HEAVY RAINFALL CONTINUING ACROSS THE WARNING AREA. THE 
HEAVIEST RAIN HAS FALLEN MAINLY IN THE AREA NEAR AND JUST SOUTH OF 
BEAR CREEK.  RADARS HAVE ESTIMATED THAT BETWEEN 4 AND 5 INCHES OF 
RAIN HAVE FALLEN IN THIS AREA. THE RAIN WILL BE GRADUALLY 
DIMINISHING...BUT FLOODING WILL LIKELY CONTINUE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3431 8764 3415 8765 3413 8793 3430 8793

$$
000 
WGUS74 KBMX 210348
FFSBHM
ALC093-210445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 PM CDT WED AUG 20 2003

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MARION COUNTY UNTIL 1145
PM CDT.

AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE RAIN HAD ENDED OVER MARION COUNTY. THE FLASH FLOOD THREAT HAS 
DIMINISHED. HOWEVER...SOME FLOODING MAY CONTINUE THROUGH 1145 PM 
...IN LOCALIZED AREAS OF NORTHWEST MARION COUNTY...DUE TO RUNOFF 
FROM RAINFALL EARLIER THIS EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3417 8784 3416 8767 3430 8764 3431 8783

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:12 PM CDT, 6 hours 34 minutes earlier.

Area forecast discussion, Aug 20, 2:12 PM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CDT WED AUG 20 2003

FORECAST QUANDARIES...PROBABILITY OF PRECIPITATION (POP) AND
TEMPERATURES

SIMPLY..ISOLATED SHOWERS ACROSS N LOCATIONS...OTHERWISE HAZY...WITH
CU FIELD DEVELOPMENT OBSERVED. SFC RIDGING APEX ACROSS CNTRL
ATLANTIC...USHERING IN SLY FLOW. HOWEVER...SOME CAPPING NOTED IN LOW
TO MID LEVELS...SUPPRESSING MORE WIDESPREAD CONVECTION...ASSOCIATED
WITH BROAD RIDGING INFLUENCES ALOFT. OTHERWISE...MOSTLY SUNNY
SKIES...TEMPS UPPER 80S WITH DEWPOINTS UPPER 70S...WITH HEAT
INDEX VALUES MID 90S TO AROUND 100.

REGIONAL MODEL EVOLUTIONS THRU 12Z SAT IN GOOD AGREEMENT...
ESPECIALLY ALOFT. LATEST MODEL DIAGNOSTIC DISCUSSION POINTING
TOWARD A COMPROMISE SOLUTION. IN AGREEMENT...WILL LEAN ACCORDINGLY.

KEY TO MORE WIDESPREAD CONVECTIVE DEVELOPMENT THIS AFTERNOON WILL
RELY ON LOCAL CAP EROSION POSSIBILITIES. WILL MONITOR SITUATION FOR
PRESS TIME CHANGES IF NEEDED.

PATTERN SURFACE AND ALOFT SHOULD CHANGE LITTLE THRU SHORT TERM
PERIOD...WITH SURFACE AND UPPER UPPER LEVEL RIDGING PERSISTENT.
SOME HINT OF NWLY FLOW ALOFT INFLUENCING AREA ON FRI...AS UPPER
RIDGE APEX ACROSS W U.S. MOVES INTO CNTRL PLAINS. THUS...AGAIN...
CAPPING STRENGTH IS THE KEY. WHERE IT ERODES...LOOK FOR SHOWERS
AND THUNDERSTORMS TO RAPIDLY DEVELOP DURING AFTERNOON AND EVENING
HOURS...WITH PLENTIFUL INSTABILITY TAPPED AND HIGH PRECIP WATER
CONTENT LEADING TOWARD BRIEF LOCALLY HEAVY DOWNPOURS.

THUS...WILL GO WITH ISOLATED POPS NIGHT TO SCATTERED POPS
AFTERNOON...WITH AN INCREASE IN CHANCES ON FRI...AS NWLY FLOW
INFLUENCES BECOME MORE ENHANCED.

REST OF WEEK...GFS DRAGGING A FRONT INTO N PORTIONS OF AL ON SAT...
KEEPING IT QUASI-STATIONARY...THEN EVENTUALLY WASHING IT OUT ACROSS
AREA ON SUN. NWLY FLOW PATTERN WILL ALSO BE IN PLAY THRU SUN...
UNTIL RIDGE APEX SLOWLY MOVES E ACROSS MS RIVER VALLEY. AS UPPER
LEVEL RIDGING DYNAMICS MOVE MORE E INTO E U.S...CONVECTION SHOULD
BE SUPPRESSED..WITH ISOLATED AT BEST. A MORE WELL DEVELOPED SFC
RIDGING PATTERN WILL ALSO BUILD DOWN OUT OF MIDWEST INTO OUR
REGION THRU EARLY NEXT WEEK. THIS WILL ALSO ENHANCE CONVECTION
SUPPRESSION. DO NOT THINK WE WILL BE TOTALLY DRY...BUT WILL GO
WITH ISOLATED POPS AT BEST.

TEMPERATURES...BLENDED MODEL SOLUTION.

THANKS FOR COORDINATION HUN

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...

BHM BB 073/090/072/089/071 23243
MGM BT 073/092/073/091/072 23253

.BHM...NONE.
89
JBW
Hazardous weather outlook, Aug 20, 1:37 PM CDT, 7 hours 9 minutes before
ALZ011>015-017>050-202030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
AREA THIS AFTERNOON AND TONIGHT.  NO ORGANIZED AREAS OF HAZARDOUS
WEATHER ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY THROUGH TONIGHT.

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.